Utah, 2008Hail in Utah, July 23, 2008
July 23, 2008 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm produced large hail in Uintah County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced large hail in Uintah County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 1:13 PM MST, 7 hours 51 minutes earlier.
Area forecast discussion, Jul 23, 1:13 PM MST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 PM MDT WED JUL 23 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY...
THE MONSOONAL MOISTURE PLUME WAS CONCENTRATED OVER THE CENTRAL CO
MOUNTAINS TODAY WITH A WEAK VORT MAX TRAVELING ALONG IT. BEST
CONVECTION WILL CONTINUE DEVELOPING OVER THE ROAN PLATEAU...PICEANCE
BASIN...FLAT TOPS AND ROUTT COUNTY. THESE STORMS ARE DEVELOPING UNDER
UPPER LEVEL DEFORMATION AND BIT OF SPEED SHEAR ALOFT. FURTHER
SOUTH...A SUBSIDENCE INVERSION AT ABOUT 19K MSL INHIBITED CONVECTION
OVER THE SAN JUAN MTNS...BUT HEATING IS NOW PUNCHING THROUGH THAT
INVERSION TO PRODUCE THE EXPECTED NUMEROUS SHOWERS AND
THUNDERSTORMS...THOUGH RELATIVELY WEAK ONES.
AS THE MOISTURE AXIS ROTATES CLOCKWISE THROUGH THURSDAY...NW CO AND
NE UT WILL CONTINUE TO DRY OUT...WHILE CENTRAL AND SE CO AND SE UT
WILL REMAIN UNDER THE MOISTURE PLUME...THOUGH THIS PLUME IS SLOWLY
DIMINISHING AND AREAL COVERAGE WILL DECREASE. FRIDAY WILL GET
PROGRESSIVELY DRIER FROM NW TO SE AND TEMPS WILL REMAIN SEASONABLY
WARM.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THROUGH THE WEEKEND: LATEST MODELS ARE A LITTLE JUICIER MAINLY
DURING THE EARLIER PORTION OF THE LONG TERM PERIOD. IT LOOKS LIKE
SOME OF DOLLYS MOISTURE/ENERGY WILL GET ENTRAINED INTO THE REGION.
FOR THIS REASON I HAVE INCREASED POPS...ESPECIALLY OVER THE SOUTH...
WITH HEAVY RAIN A POSSIBILITY. BUT ALL ZONES SHOULD SEE AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS. AS A RESULT OF THE ABUNDANT MOISTURE
EXPECT SOME NIGHTTIME CONVECTION...WITH THE SOUTH FAVORED OF COURSE.
MONDAY-WEDNESDAY: NO BIG CHANGES TO THE GENERAL MONSOONAL PATTERN
WITH MOISTURE REMAINING MORE PLENTIFUL OVER THE SOUTHERN PORTION.
THE LATEST RUN SHOWS A LITTLE DRYING FROM THE NORTHWEST DURING THIS
PERIOD AS THE THETA-E RIDGE GETS FLATTENED. HOWEVER...SINCE THE
GENERAL PATTERN PERSISTS...HAVE MADE FEW CHANGES TO THE FORECAST. I
DID MAKE SURE THAT ALMOST ALL ZONES HAVE AT LEAST SLIGHT CHANCE
MENTION EACH AFTERNOON AND EVENING...WITH MORE PLENTIFUL POPS FOR
THE MOUNTAINS AND SOUTH.
TEMPS WILL CONTINUE TO BE HIGHLY DEPENDENT ON CLOUD COVER AND
PRECIPITATION.
&&
.AVIATION...
DIURNALLY DRIVEN SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION. STORMS WILL GRADUALLY DIMINISH AFTER SUNSET...BUT A
FEW STORMS MAY PERSIST THROUGH THE NIGHT. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL...RESULTING IN MOUNTAIN OBSCURATION
AND MVFR CIGS AND VSBYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC/PF
Hazardous weather outlook, Jul 23, 5:00 AM MST, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUL 23 2008
COZ001>014-017>023-UTZ022>025-027>029-241200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY
OVER SOUTHWEST COLORADO WHERE STORMS WILL BE MORE NUMEROUS. LOCALLY
HEAVY RAIN WILL OCCUR WITH THE STRONGEST STORMS AND ALSO PRODUCE
SMALL HAIL AND VERY GUSTY WINDS. HEAVY SHOWERS MAY CAUSE RAPID
RUNOFF WITH SMALL CREEKS AND STREAMS TO RUN HIGH AND CAUSE DEBRIS
MID FLOWS. SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER SUNSET...
BUT ISOLATED STORMS WILL LAST BEYOND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR EACH DAY...WITH THE BEST CHANCE OVER SOUTHEAST UTAH AND
SOUTHWEST COLORADO. MOSTLY DRY WEATHER WILL OCCUR OVER NORTHEAST
UTAH AND NORTHWEST COLORADO...BUT ISOLATED THUNDERSTORMS WILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Hail, Uintah
- When
- July 23, 9:04 PM MST to 9:09 PM MST
- Where
- Uintah County, 7.24 mi SSW of Randlett
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.139, -109.867
Nickel-size hail pummeled the oil and gas fields in west-central Uintah County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108600.